Research Article

Economic Theory

, Volume 54, Issue 3, pp 757-776

First online:

An axiomatic characterization of the Theil inequality ordering

  • Casilda Lasso de la VegaAffiliated withUniversity of the Basque Country U.P.V./E.H.U.
  • , Ana UrrutiaAffiliated withUniversity of the Basque Country U.P.V./E.H.U.
  • , Oscar VolijAffiliated withBen-Gurion University of the Negev Email author 

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


We axiomatically characterize the Theil ordering of income inequality. In addition to the uncontroversial axioms of anonymity, homogeneity, replication invariance, strong directedness, and a standard continuity property, we appeal to both an independence and a decomposability axioms. These two axioms are ordinal implications of Theil decomposability, the central axiom in previous characterizations of the Theil index. To the best of our knowledge, the present is the first fully ordinal characterization of this index.


Income inequality Theil index Decomposability Axiomatic characterization

JEL Classification